Iohexol

Aspiration pneumonitis, myasthenic crisis and left lung collapse: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 48-year-old man developed aspiration pneumonitis, myasthenic crisis and left lung collapse following aspiration of iohexol during a upper GI contrast study.

    The man, who was diagnosed with myasthenia gravis, presented to the radiology department of a tertiary care hospital for upper GI contrast study for evaluation of progressive dysphagia. On admission to the radiology department, he had normal respiratory parameters and limb muscle power grade of 5/5. He received 10mL of oral iohexol [Omnipaque] under fluoroscopy guidance due to possible risk of aspiration. The contrast material had entered into his right bronchus. Subsequently, the procedure was abandoned. He was transferred to the emergency department. On admission, initially his air oxygen saturation was maintained above 90%, but drastically dropped 45 minutes following admission along with decreased respiratory rate. Despite continuous treatment with salbutamol and metronidazole, he required endotracheal intubation along with midazolam and atracurium besilate [atracurium]. He experienced drooping of the eyelids, and it was difficult to assess limb muscle power prior to intubation. A diagnosis of respiratory distress associated with contrast aspiration was made. He was transferred to the intensive care unit. He was assessed by a neurologist, and the diagnosis was revised to myasthenic crisis due to aspiration pneumonitis caused by aspiration of iohexol [duration of treatment to reaction onset not stated].

    The man received treatment with IV immune globulin [immunoglobulin], pyridostigmine, mycophenolate mofetil, prednisolone and ceftriaxone. Mechanical ventilation was continued. Respiratory support was eventually decreased over 72-hour period due to remarkable improvement in the respiratory mechanics. However, he experienced a sudden desaturation due to subcutaneous emphysema on the right side of his neck. A chest X-ray showed a completely collapsed left lung, hyper-inflated right lung and presence of right-sided subcutaneous air. A right-sided pneumothorax was suspected. Non-contrast computed tomography of the chest was performed and showed complete left lung collapse with left loculated pneumothorax and ipsilateral mediastinal shift. Regular chest physiotherapy was performed, and lung collapse improved. Eventually, the ventilator was weaned off. He was transferred to the general ward for continuation of care. He was discharged after 18 days of hospitalisation. The dose of prednisolone was tapered off. However, due to the high risk of aspiration, the nasogastric tube was continued. During the first clinic visit 2 weeks after discharge, he was ambulant and showed an improvement in swallowing. Subsequently, the nasogastric tube was removed and regular follow-up was planned.

    Author comment: "He was then evaluated by a neurologist and the diagnosis was revised to myasthenic crisis, possibly due to aspiration pneumonitis caused by aspiration of contrast [iohexol]." "[P]eribronchial and microvascular edema and later focal lung collapse were noted in the same group." "This was attributed to the osmotic effects of iohexol on lungs."

    Reference

    1. Bopeththa BVKM, et al. Myasthenic crisis following iodinated contrast material (iohexol) aspiration: A case report. Journal of Medical Case Reports 13: 166, No. 1, 31 May 2019. Available from: URL: http://doi.org/10.1186/s13256-019-2114-8 - Sri Lanka

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Iohexol. Reactions Weekly 1760, 119 (2019). https://doi.org/10.1007/s40278-019-64278-6

    Download citation